MAUDE Adverse Event Report: COOK INC SINGLE LUMEN POLYETHYLENE CENTRAL VENOUS CATHETER TRAY; DQY CATHETER, PERCUTANEOUS

COOK INC SINGLE LUMEN POLYETHYLENE CENTRAL VENOUS CATHETER TRAY; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Pma/510(k) #: preamendment.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a single lumen polyethylene central venous catheter used to administer medication and tpn in an infant was found leaking.The line was implanted in the right subclavian vein on (b)(6) 2019 and explanted on (b)(6) 2019, and failed during treatment.Medications including ranitidine, amino acids, and fat emulsion between others were used with this catheter.The device was secured to the patient with sutures and an additional bandage for central catheters.The catheter was not processed in any form before the placement date and no ancillary devices were used at the time of failure.The patient was a (b)(6) month old female weighing (b)(6) kilograms.The activity level of the patient was normal for a child of 3 months at room air in the neonatal intensive care unit.The patient has no known allergies.X-ray imaging was performed to confirm the catheter was still in position.An additional procedure was required in order to place another catheter.
 
Additional Manufacturer Narrative
Investigation / evaluation: a review of the complaint history, device history record (dhr), instructions for use (ifu), and quality control of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the complaint device lot: (9793672) and the related catheter component lots revealed no recorded non-conformances.A database search found this to be the only event associated with the provided complaint device lot.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Additionally, there is no evidence to suggest that the compliant device was not manufactured to specification.Cook also reviewed product labeling.The device is supplied with ifu (c_t_ulmbh_rev5), which includes the following: "warnings: do not power inject contrast medium through catheter.Catheter rupture may result.Use of 10ml or larger syringe will reduce the risk of catheter rupture.Precautions: if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.For heparin coated devices, standard flushing procedures are recommended." based on the information provided, no product returned, and the results of our investigation, a definitive root cause was not established.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable or unchanged.Investigation - evaluation.It was reported by (b)(6), ¿the catheter leaked.¿ on (b)(6) 2019 a 3-month-old female patient, weighing 2.6kgs, required the placement of a single lumen polyethylene central venous catheter (rpn: c-pmsy-301j, product lot number: 9793672) into the right subclavian vein for the administration of total parenteral nutrition (tpn) and medications.On an unknown date, the catheter was noted to be leaking (unknown the exact location of the leak).On (b)(6) 2019 x-ray imaging was performed and the catheter was confirmed to still be in proper position.However, it was decided to perform an additional procedure.The patient had the leaking device explanted and another similar device (unknown rpn or product lot number) was placed successfully to continue treatment.No other adverse patient events were reported.The complaint device was received for evaluation on (b)(6) 2020.The complainant returned one used and 17 unopened single lumen polyethylene central venous catheter trays.A visual exam of the complaint device found that the catheter was split and had a hole near the hub.The material was noted to have a "melted" appearance.A leak test was performed and it was noted that the catheter leaks.Based on the information provided, examination of the returned product, and the results of our investigation, a definitive root cause was not established.It is possible the suture was wrapped around the catheter, causing damage to the catheter.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
SINGLE LUMEN POLYETHYLENE CENTRAL VENOUS CATHETER TRAY
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9461252
Report Number1820334-2019-03102
Device Sequence Number11535830
Product Code DQY
UDI-Device Identifier00827002022447
UDI-Public(01)00827002022447(17)210715(10)9793672
Combination Product (Y/N)N
Initial Reporter StatePR
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-PMSY-301J
Device Lot Number9793672
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2020
Initial Date Received by Manufacturer 11/26/2019
Supplement Date Received by Manufacturer01/30/2020
03/09/2020
Initial Report FDA Received Date12/12/2019
Supplement Report FDA Received Date02/07/2020
03/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 MO
Patient Weight3